Tennessee, 2012

Hail in Tennessee, May 17, 2012

May 17, 2012 · NWS OHX · 1 event in 1 county or zone

A thunderstorm reached strong thresholds during the mid afternoon hours on Thursday, May 17th, which resulted in penny size hail falling in Robertson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A thunderstorm reached strong thresholds during the mid afternoon hours on Thursday, May 17th, which resulted in penny size hail falling in Robertson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 17, 9:28 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, May 17, 9:28 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1028 AM CDT THU MAY 17 2012

.UPDATE...
LATEST SFC ANALYSIS SHOWS A WEAKENING FRONTAL BOUNDARY JUST SOUTH
OF THE MID STATE. MEANWHILE...TO OUR NORTH...STRONG DEW POINT
GRADIENT ACROSS KY. IN THE UPPER LEVELS...SOUTHWARD MOVING
SHORTWAVE NOTED BY AFTERNOON. OVERALL MOISTURE DEPTH LEVELS ARE ON
THE LOW SIDE. THUS...AFTERNOON HEATING WILL NEED TO BE THE MAIN
TRIGGER FOR ANY CONVECTIVE DEVELOPMENT.

THE BULK OF THE MODELS ARE NOW IN SUPPORT OF ISOLATED LATE
AFTERNOON CONVECTION. THEREFORE...WILL UPDATE ZONES/GRIDS AND
INCLUDE ISO AFT T.

UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 840 AM CDT THU MAY 17 2012/

UPDATE...
WILL ISSUE A QUICK UPDATE AND REMOVE THE EARLY MORNING FOG
WORDING. ADDITIONALLY...18Z TEMP PROGS SHOW LOWER 80S BY 1 PM.
THUS...WILL GO AHEAD AND RAISE TEMPS A DEGREE OR TWO ACROSS THE
AREA.

WEAK NORTHERLY FLOW IN PLACE THIS AFTERNOON. WEAK DYNAMICS ARE IN
PLACE BUT AIRMASS APPEARS TO BE TOO DRY TO INCLUDE ANY POPS ATTHIS
TIME.

UPDATE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 606 AM CDT THU MAY 17 2012/

UPDATE...FOR AVIATION.

AVIATION...
12Z TAFS...MVFR BR AT KCSV WILL LIFT BY 14Z...THEN VFR CONDITIONS
ARE EXPECTED AT ALL SITES THROUGH THE DAY. PATCHY BR POSSIBLE
AGAIN LATE THURSDAY NIGHT...ESPECIALLY AT KCSV. A WEAK FRONT WAS
OVER NORTH MID TN. THIS BOUNDARY WILL DROP SOUTHWARD SLIGHTLY
TODAY WITH LITTLE EFFECT OTHER THAN A WIND SHIFT TO NNE. AN
ISOLATED TSRA CANNOT BE COMPLETELY RULED OUT...BUT NO MENTION IN
TAFS WITH SUCH LOW PROBS.

13

PREV DISCUSSION... /ISSUED 327 AM CDT THU MAY 17 2012/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...TEMPS.

AS FOR TODAY...WILL MENTION SOME PATCHY FOG NEAR BODIES OF WATER
AND THE ELEVATED VALLEYS OF THE PLATEAU THRU THE MID MORNING
HOURS AS SOME REPORTS OF PATCHY FOG HAVE BEEN REPORTED IN THESE
LOCATIONS THIS MORNING. OTHERWISE...THE MID STATE SHOULD REMAIN
DRY TODAY. WEAK SFC FRONT SHOULD PUSH S OF THE MID STATE BY THE
MID MORNING HRS...USHERING IN POSSIBLY SOME DRIER AIR INTO THE MID
STATE ALSO. HOWEVER...DO NOT EXPECT THIS TO RESULT IN MUCH OF A
CHANGE IN HIGH TEMPS FROM VALUES REACHED YESTERDAY AFTERNOON.
HIGHS WILL CONTINUE TO BE GENERALLY IN THE 5 TO 10 DEGREE RANGE
ABOVE SEASONABLY NORMS...WITH HIGHS IN THE LOWER 80S N TO MID
80S...UPPER 70S PLATEAU...AS SFC/UPPER LEVEL RIDGING INFLUENCES
BUILD ACROSS THE REGION.

AS FOR TONIGHT THRU SAT...LOOK FOR RIDGING INFLUENCES SFC/ALOFT TO
CONTINUE TO BE THE MAJOR WX PLAYER THRU SAT...PROVIDING FOR PTCLDY
SKIES DURING THE DAY AND MOCLR SKIES AT NIGHT. THE COMBINATION OF
DIURNAL BASED INSTABILITY AND OROGRAPHIC LIFTING MIGHT PROVIDE FOR A
SLIGHT CHANCE OF SHWRS/TSTMS ACROSS THE PLATEAU DURING THE AFTERNOON
HRS BOTH DAYS. HIGHS WILL CONTINUE TO BE ON THE WARM SIDE...WITH HIGHS
IN THE MID 80S...LOWER 80S TO AROUND 80 PLATEAU. LOWS WILL BE AROUND
60...UPPER 50S PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...EXPECT ANOTHER DRY
DAY ACROSS MOST OF THE MID STATE ON SUN...WITH AGAIN A SLIGHT
CHANCE OF SHWRS/TSTMS ACROSS THE PLATEAU...AS SFC/UPPER LEVEL
RIDGING INFLUENCES BEGIN TO MOVE EWD. EXPECTING THE NEXT SFC
FRONTAL SYSTEM/UPPER LEVEL TROUGH TO BEGIN INFLUENCING THE MID
STATE'S WX BY MON WITH A SLIGHT CHANCE TO CHANCE OF SHWRS/TSTMS IN
THE FORECAST FROM MON THRU WED AS THEY MOVE THRU THE AREA. HIGHS
DURING THIS TIME PERIOD WILL CONTINUE IN THE RANGE OF BETWEEN 5 TO
10 DEGREES ABOVE SEASONABLE NORMS...WITH HIGHS MAINLY IN THE MID
80S...AROUND 80 PLATEAU. LOWS DURING THIS TIME PERIOD WILL
GENERALLY BE IN THE LOWER 60S...UPPER 50S PLATEAU.

31

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 17, 4:09 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT THU MAY 17 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-181000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
509 AM CDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31

The radar

The Nashville radar (KOHX), 26 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Robertson

When
May 17, 2:30 PM CST
Where
Robertson County, 0.47 mi E of White House
Measured
0.75 in hail
Reported by
Public
Coordinates
36.470, -86.652

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375343.